Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS Phoenix, AZ

December 28, 2004Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this flash flood warning at Dec 28, 2004, 8:57 PM PST for Riverside County, San Bernardino County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 28, 2004, 8:57 PM PST (04:57 UTC)
Expired
Dec 29, 2004, 1:00 AM PST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The San Diego radar (KNKX), 148 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 5.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2004-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2004-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 290506
FFWPSR
CAC065-071-290900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
857 PM PST TUE DEC 28 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...JOSHUA TREE NATIONAL PARK AND VICINITY...
  IN CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA. THIS INCLUDES 
  THE CITY OF...CHIRIACO SUMMIT AND NEARBY PORTIONS OF INTERSTATE
  10...AND BOX CANYON ROAD...

* UNTIL 100 AM PST

* AT 848 PM PST...RAIN WAS INCREASING AND WILL BECOME VERY HEAVY 
  IN JOSHUA TREE NATIONAL PARK...OVER CHIRIACO SUMMIT ALONG 
  INTERSTATE 10...AND IN BOX CANYON THE NEXT SEVERAL HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOST
  HORSE-KEYS VIEW JTNP.

FLOODING IS OCCURRING OR IS IMMINENT. BE ESPECIALLY CAUTIOUS AT 
NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF 
FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
CREEKS.

LAT...LON 3405 11647 3349 11597 3349 11553 3370 11539
      3406 11519 3410 11624

$$

HV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 8:15 PM PST, 42 minutes earlier.

Area forecast discussion, Dec 28, 8:15 PM PST, 42 minutes before
AZZ020>028-CAZ030>033-291045-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
915 PM MST TUE DEC 28 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHWEST UNITED
STATES TONIGHT AND WEDNESDAY. RAIN SHOWERS AND A FEW THUNDERSTORMS
WILL CONTINUE TO DEVELOP OVER SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA THIS AFTERNOON...AND OVERSPREAD SOUTH-CENTRAL ARIZONA
TONIGHT AND WEDNESDAY. LOCALLY HEAVY RAIN IS POSSIBLE...ESPECIALLY
OVER EASTERN RIVERSIDE...LA PAZ...MARICOPA...AND SOUTHERN GILA
COUNTIES. THE LOW WILL MOVE EAST OF ARIZONA THURSDAY. HOWEVER...A
COUPLE OF WEATHER DISTURBANCES WILL BRING A SLIGHT CHANCE FOR RAIN
LATER THIS WEEK AND AGAIN EARLY NEXT WEEK...WITH SOMEWHAT COOLER
WEATHER POSSIBLE BY EARLY NEXT WEEK.

&&

.DISCUSSION...
THE LARGE CUTOFF LOW JUST OFF THE CENTRAL AND SOUTHERN CA COAST WAS
STARTING TO ACCELERATE TOWARD AZ THIS EVENING. THIS LARGE CUTOFF LOW
CONSISTED OF TWO LARGE EMBEDDED SHORTWAVES. ONE MOVED THROUGH
SOUTHERN CA TUES AFTERNOON WHILE THE SECOND SHORTWAVE...AT THE BASE
OF THE TROF...WILL ROTATE INTO AZ WED MORNING. AHEAD OF THESE
SHORTWAVES WAS A PLUME OF SUBTROPICAL MOISTURE THAT FED INTO
SOUTHEAST CA TUE AFTERNOON...AND WAS BEGINNING TO FEED INTO PORTIONS
OF SOUTH CENTRAL AZ...INCLUDING PHOENIX...THIS EVENING(03Z).

NEARLY TWO INCHES (1.86) OF RAIN FELL OVER THE HIGHER ELEVATIONS OF
SOUTHEAST CA (JOSHUA TREE NATIONAL PARK)THROUGH 00Z. A FLASH FLOOD
WARNING WAS ISSUED FOR THAT AREA... HOWEVER THERE WAS NO FEEDBACK OF
FLOODING. HOWEVER...FLOODED WASHES WERE REPORTED LATE TUE AFTERNOON
AT THE EASTERN END OF THE SALTON SEA WITH A CAR AND 3 PEOPLE
STRANDED IN A WASH.

AGAIN...COPIOUS AMOUNTS OF LOW LEVEL SUBTROPICAL MOISTURE WILL
CONTINUE TO FEED INTO THE ENTIRE FORECAST AREA TONIGHT. AS THE
SECOND SHORTWAVE APPROACHES...THERE IS POTENTIAL FOR HEAVY RAIN AND
FLOODING. A FLASH FLOOD WATCH CONTINUES FOR MOST OF THE FORECAST
AREA...GENERALLY FROM SOUTHEAST CA EAST TO SOUTH CENTRAL AZ...
PARTICULARLY THE UPSLOPE AREAS THROUGH WED AFTERNOON. PRECIP AMOUNTS
COULD EASILY APPROACH TWO INCHES BY WED MORNING IN MANY OF THE
UPSLOPE AREAS.

IT NOW APPEARS THAT THE WINDOW FOR HEAVIEST RAIN IN SOUTH CENTRAL
AZ...INCLUDING PHOENIX...WILL OCCUR TOWARD MORNING...WITH PRECIP
ESCALATING FROM THE SCATTERED SHOWERS GOING ON NOW (03Z). HEAVIEST
RAINS IN SOUTHEAST CA WILL OCCUR AFTER MIDNIGHT WITH THE VIGOROUS
APPROACH OF THE SHORTWAVE TROF.

SHOWERS AND OR PERIODS OF RAIN WILL BEGIN TO TAPPER OFF WED NIGHT AS
THE SHORTWAVE MOVES INTO NEW MEXICO. DRY CONDITIONS ARE EXPECTED THU.

CURRENT FORECASTS HITS THE WELL ADVERTIZED SYSTEM VERY HARD.
NO UPDATES NEEDED.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH IN EFFECT TODAY THROUGH 5 AM
     WEDNESDAY FOR ZONE 20
     FLASH FLOOD WATCH IN EFFECT TODAY THROUGH 5 PM WEDNESDAY FOR
     ZONE 21
     FLASH FLOOD WATCH FROM 5 PM TONIGHT THROUGH 5 PM WEDNESDAY FOR
     ZONES 22/23/24/28.

CA...FLASH FLOOD WATCH IN EFFECT TODAY THROUGH 4 AM WEDNESDAY FOR
     ZONES 30/31/32.

&&

VASQUEZ
Hazardous weather outlook, Dec 28, 4:59 AM PST, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
559 AM MST TUE DEC 28 2004

AZZ020>024-028-CAZ030>032-282300-
GREATER PHOENIX AREA-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHERN GILA/TONTO NF FOOTHILLS-
WEST CENTRAL DESERTS-
559 AM MST TUE DEC 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN RIVERSIDE COUNTY IN
CALIFORNIA...AS WELL AS LA PAZ...NORTHERN AND CENTRAL MARICOPA
...NORTHERN PINAL...AND SOUTHERN GILA COUNTIES IN ARIZONA.

.DAY ONE...TODAY

MODERATE TO HEAVY RAIN SHOWERS...AS WELL AS A FEW THUNDERSTORMS
...ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT OVER EASTERN
RIVERSIDE COUNTY INCLUDING JOSHUA TREE NATIONAL PARK IN CALIFORNIA
...AND LA PAZ COUNTY IN ARIZONA. LOCALLY HEAVY RAIN MAY RESULT IN
FLASH FLOODING...ESPECIALLY IN AND NEAR WASHES...SO A FLASH FLOOD
WATCH HAS BEEN ISSUED.

LOCALLY HEAVY RAIN IS POSSIBLE TONIGHT OVER NORTHERN AND CENTRAL
MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA...SOUTHERN GILA
COUNTY...AND NORTHERN PINAL COUNTY IN ARIZONA. SOME FLOODING IS
POSSIBLE...SO A FLASH FLOOD WATCH HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE TO HEAVY RAIN SHOWERS...AS WELL AS A FEW THUNDERSTORMS
...ARE EXPECTED OVER CENTRAL AND EASTERN LA PAZ COUNTY...NORTHERN AND
CENTRAL MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA
...SOUTHERN GILA COUNTY...AND NORTHERN PINAL COUNTY ON WEDNESDAY.
SOME FLOODING IS POSSIBLE...SO A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR THIS AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY AND WEDNESDAY.

AZZ025>027-CAZ033-282300-
IMPERIAL COUNTY-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
YUMA/MARTINEZ LAKE AND VICINITY-
559 AM MST TUE DEC 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY IN
CALIFORNIA...AND YUMA AND SOUTHWEST MARICOPA COUNTY IN ARIZONA.

.DAY ONE...TODAY

RAIN SHOWERS...AND A FEW THUNDERSTORMS...WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT. BRIEF HEAVY RAIN COULD RESULT IN MINOR
FLOODING OF POOR DRAINAGE AND LOW LYING AREAS...AS WELL AS CITY
STREETS. WASHES MAY BEGIN FLOWING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN SHOWERS...AND A FEW THUNDERSTORMS...WILL OCCUR WEDNESDAY.
BRIEF HEAVY RAIN COULD RESULT IN MINOR FLOODING OF POOR DRAINAGE AND
LOW LYING AREAS...AS WELL AS CITY STREETS. WASHES MAY BEGIN FLOWING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND WEDNESDAY.

DG

In the hours before

Local storm report, Dec 28, 6:21 PM PST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
721 PM MST TUE DEC 28 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     FLASH FLOOD      15 NW NILAND            33.39N 115.70W
12/28/2004                   IMPERIAL           CA   LAW ENFORCEMENT

            NEAR BOMBAY BEACH ON NORTH SIDE OF SALTON SEA IN IMPERIAL
            COUNTY. 3 VEHICLES STUCK IN 3 FEET OF WATER.

&&

BERKOVITZ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 1:28 AM PSTFlash Flood WarningPSRRiverside, San Bernardino3 hr
Dec 29, 4:35 AM PSTFlash Flood WarningPSRRiverside, San Bernardino3 hr
Dec 29, 7:55 AM PSTFlash Flood WarningPSRRiverside4 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.